Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 32, NWS Tucson, AZ

July 1, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2015, 1:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 1:53 PM MST (20:53 UTC)
Expired
Jul 1, 2015, 2:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 7 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS55 KTWC 012053
SVRTWC
AZC019-012130-
/O.NEW.KTWC.SV.W.0032.150701T2053Z-150701T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 230 PM MST

* AT 152 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 83 ABOUT 10 
  MILES SOUTH OF INTERSTATE 10...AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORONA DE TUCSON AND VAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3174 11046 3174 11090 3200 11081 3196 11046
TIME...MOT...LOC 2052Z 138DEG 10KT 3186 11074 

$$

GL
2 follow-up statements
514 
WWUS55 KTWC 012110
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUL 1 2015

AZC019-012130-
/O.CON.KTWC.SV.W.0032.000000T0000Z-150701T2130Z/
PIMA AZ-
210 PM MST WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 209 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF CORONA DE TUCSON...
MOVING NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
CORONA DE TUCSON AND VAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3174 11046 3174 11090 3200 11081 3196 11046
TIME...MOT...LOC 2109Z 151DEG 12KT 3188 11065 

$$

GL
565 
WWUS55 KTWC 012126
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST WED JUL 1 2015

AZC019-012135-
/O.EXP.KTWC.SV.W.0032.000000T0000Z-150701T2130Z/
PIMA AZ-
226 PM MST WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 230 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3174 11046 3174 11090 3200 11081 3196 11046
TIME...MOT...LOC 2119Z 138DEG 10KT 3188 11065 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:25 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 9:25 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST WED JUL 1 2015

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. SLOWER MOVING STORMS WILL START
TO INCREASE HEAVY RAINFALL CONCERNS. DAYTIME TEMPERATURES WILL
REMAIN CLOSE TO SEASONAL NORMALS INTO THIS HOLIDAY WEEKEND.

&&

.DISCUSSION...DEBRIS CLOUD FROM THE PREVIOUS 18 HOURS OF CONVECTION
CONTINUES TO DIMINISH...ALLOWING GOOD HEATING TO START COOKING UP
STORMS EARLIER TODAY. THE 12Z SOUNDING ISN'T QUITE AS DRAMATIC AS
WHAT WE SAW YESTERDAY BUT STILL VERY RESPECTABLE FOR THESE PARTS.
PRECIPITABLE WATER AROUND 1.4 INCHES WITH MODIFIED MOST UNSTABLE
CAPE AROUND 1400 TO 1700 J/KG. THE FLOW IS STILL RATHER BRISK ABOUT
750 MB AS WELL...BUT THIS WILL START TO CHANGE LATER TODAY.

THE HIGH CENTER NORTH OF OUR AREA AND ORIENTATION OF THE ASSOCIATED
RIDGE AXIS HAS BEEN EXTREMELY FAVORABLE FOR THE EASTERLY FLOW AND
GREAT STORM STRUCTURE. STARTING TODAY THE LARGE SCALE PATTERN WILL
BEGIN TO REORIENT THE RIDGE FROM NEVADA THROUGH NEW MEXICO WITH OUR
FLOW GAINING AN INCREASINGLY DOMINANT SOUTHERLY COMPONENT. FOR THE
NEXT 24 HOURS THIS SHOULD SHOW ITSELF AS A SLOW WARMING TREND IN THE
MID LEVELS (ESPECIALLY EAST OF TUCSON) AND WEAKENING STORM LEVEL
FLOW. FOR TODAY THAT MEANS EARLIER ONSET OF CONVECTION BUT LESS
COVERAGE ACROSS EASTERN AREAS. THE SWEET SPOT IS SANTA CRUZ COUNTY
FOR CONVECTION AND POTENTIAL HEAVY RAINFALL. WE WILL ALSO NEED TO
WATCH FOR AN INCREASING TREND OF PUSHING OUTFLOWS FROM THE SOUTH
INSTEAD OF EAST. WE TWEAKED THE FORECAST PACKAGE BASED ON THIS.

PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 02/18Z.
DEBRIS CLOUDS SLOWLY DIMINISHING THIS MORNING BECOMING SCT EARLY
THIS AFTERNOON. ISOLD TO SCT TSRA/SHRA AFT 02/19Z. BRIEF WIND GUSTS
OF 45 KTS WILL BE POSSIBLE WITH THE STRONGEST STORMS. SURFACE WIND
WILL BE LESS THAN 12 KTS OUTSIDE OF ANY TSRA. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ADEQUATE MOISTURE AND A FAVORABLE FLOW PATTERN WILL
CONTINUE TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS INTO THE UPCOMING HOLIDAY WEEKEND WITH HIGH
TEMPERATURES WITHIN A FEW DEGREES OF NORMAL.

&&

.PREV DISCUSSION...WV IMAGERY THIS MORNING SHOWS WRN AZ/NRN BAJA CA
IMPINGED BETWEEN HIGH PRESSURE CENTERED OVER THE GREAT BASIN AND LOW
PRESSURE CENTERED NEAR 25N/123W. THIS SETUP HAS CREATED A SE/NW
ORIENTED JET WHICH IS FUNNELING DEEPER MOISTURE INTO THE AREA FROM
BOTH THE GULF OF MEXICO AND FROM THE GULF OF CALIFORNIA. IN
FACT...THE GFS/NAM LAYER PWAT IS SHOWING VALUES CLOSE TO 2 INCHES
NEARING THE WRN AZ/MEXICO BORDER LATER ON THIS MORNING.

IR IMAGERY SHOWS SOME RESIDUAL CLOUD COVER IN THE WAKE OF EARLIER
CONVECTION. THIS SHOULD HELP TO MODERATE TEMPERATURES A DEGREE OR
TWO TODAY...WITH THE EXCEPTION OF THE WHITE MOUNTAINS WHERE VERY
LITTLE CONVECTION OCCURRED TODAY. LAST SEVERAL RUNS OF HI-RES MODELS
INCLUDING THE HRRR/RUC ARE CURRENTLY SHOWING CONVECTION BEGINNING TO
REDEVELOP NEAR THE AZ/MEXICO BORDER AROUND 01/19Z AND GRADUALLY
FILLING IN TOWARD THE NORTH AND WEST THROUGH THE AFTERNOON HOURS.
LATEST RUNS OF THE NAM/RUC MODELS INDICATE THE PRESENCE OF 1000-2000
J OF CAPE AT THE SAME TIME WITH FAIRLY LITTLE CIN...SO IT SHOULD NOT
TAKE MUCH FOR STORMS TO GET GOING TODAY ONCE DAYTIME HEATING BEGINS.

STORM MOTION IS EXPECTED TO BE SLIGHTLY MORE TOWARD THE NORTHWEST
TODAY AS COMPARED TO TUESDAY...WITH HAIL AND DAMAGING WINDS THE MAIN
THREAT. STEERING FLOW WILL BE SLIGHTLY WEAKER...SO WILL NEED TO BE
MORE AWARE OF LOCALIZED FLASH FLOODING TODAY...ESPECIALLY FOR AREAS
WHICH RECEIVED THE HEAVIEST RAINFALL OVER THE LAST 24 HOURS.

FRIDAY THROUGH THE WEEKEND WILL SEE THE REORIENTATION OF THE RIDGE
AXIS FROM CHIHUAHUA THROUGH EASTERN BORDER AREAS AND THEN INTO
UTAH...CREATING A LONG SOUTHERLY FETCH INSTEAD OF EASTERLY. THESE
PATTERNS TEND TO EMPHASIZE HEAVIER RAINFALL AS WELL AS MORE
WIDESPREAD CONVECTIVE ORGANIZATION IMMEDIATELY UPSTREAM IN SONORA.
AS SUCH...IT SEEMS THAT DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR THE NEXT SEVERAL DAYS...AND ONLY SLIGHT
MODIFICATIONS HAVE BEEN MADE TO THE POP GRIDS AT THIS TIME. LOCATION
OF THE HEAVIEST RAINFALL/BEST CHANCES FOR CONVECTION WILL BE HIGHLY
DEPENDENT ON THE CONDITIONS WHICH OCCURRED DURING THE PREVIOUS 12 TO
24 HOURS...SO IT IS LIKELY THAT MINOR TWEAKS WILL OCCUR WITH EACH
FORECAST PACKAGE.

LOOKING A LITTLE FURTHER AHEAD...IT SEEMS WE MAY HAVE A SLIGHT
DOWNTURN IN THUNDERSTORM ACTIVITY AND A REDUCTION IN DAYTIME
TEMPERATURES BY THE MIDDLE OF NEXT WEEK...AS MORE SWLY FLOW IMPACTS
THE AREA. STAY TUNED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/LADER

In the hours before

Special weather statement, Jul 1, 12:43 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST WED JUL 1 2015

AZZ503-507-513-012030-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1243 PM MST WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1240 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARKER CANYON LAKE AND CANELO...MOVING NORTHWEST AT 15 TO 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ALONG WITH HEAVY
RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANELO...PARKER CANYON LAKE...ELGIN AND PATAGONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PARKER CANYON LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3149 11038 3135 11051 3147 11077 3163 11053
TIME...MOT...LOC 1940Z 126DEG 20KT 3147 11052

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:01 PM MSTSpecial Weather StatementTWC44 min
Jun 30, 5:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jun 30, 5:30 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jun 30, 5:54 PM MSTSevere Thunderstorm WarningTWCPima20 min
Jun 30, 6:02 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jun 30, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jun 30, 6:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jun 30, 6:47 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jun 30, 6:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 30, 7:01 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jun 30, 7:09 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Jun 30, 7:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz63 min
Jun 30, 7:34 PM MSTTornado WarningTWCCochise11 min
Jun 30, 7:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz26 min
Jun 30, 7:55 PM MSTSpecial Weather StatementTWCPima35 min
Jun 30, 8:21 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz54 min
Jun 30, 8:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jun 30, 8:44 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 30, 9:06 PM MSTSpecial Weather StatementTWC39 min
Jun 30, 9:10 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz35 min
Jun 30, 9:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz56 min
Jun 30, 10:44 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jun 30, 11:31 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 30, 11:36 PM MSTSpecial Weather StatementTWCPima, Santa Cruz39 min
Jul 1, 2:44 AM MSTSpecial Weather StatementTWC31 min
Jul 1, 12:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 1, 1:13 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 1, 2:41 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 1, 2:43 PM MSTSpecial Weather StatementTWC47 min
Jul 1, 2:56 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 1, 3:28 PM MSTSpecial Weather StatementTWC47 min
Jul 1, 3:30 PM MSTSpecial Weather StatementTWC45 min
Jul 1, 4:27 PM MSTAreal Flood AdvisoryTWCPima108 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.